[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.240.230. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 6, 1978

Adriamycin-lnduced Recall Phenomenon 15 Years After Radiotherapy

Author Affiliations

Royal Melbourne Hospital Melbourne, Victoria, Australia

JAMA. 1978;239(10):931. doi:10.1001/jama.1978.03280370027018
Abstract

To the Editor.—  Recall of a quiescent radiation reaction by subsequent administration of a chemotherapeutic agent was first described with dactinomycin (actinomycin D).1 Similar reactions have occurred with doxorubicin hydrochloride (Adriamycin).2 We report a case in which there was a 15-year interval between radiation therapy and exposure to the recall drug, doxorubicin.

Report of a Case.—  A 65-year-old man had prior radiation (3,235 rads) 15 years previously for localized reticulum cell sarcoma of the palate. At bronchoscopy, a fungating small cell carcinoma obstructed the left lower lobe bronchus. Metastases were demonstrated in bone and liver. Treatment was with doxorubicin, cyclophosphamide, vincristine sulfate, and high-dose methotrexate with folinic acid rescue.3 Two weeks later he had extensive ulcerative stomatitis in the previously irradiated areas (Figure). Monilial superinfection, confirmed on throat swab, was treated with topical amphotericin B and nystatin. Cytotoxic drugs were withheld. The florid stomatitis slowly resolved over

×